LogoTeluq
Français
Logo
Open access research
publication repository

Functional dependencies with null markers [r-libre/198]

Badia, Antonio, & Lemire, Daniel (2015). Functional dependencies with null markers. Computer Journal, 58 (5), 1160-1168. https://doi.org/10.1093/comjnl/bxu039

File(s) available for this item:
[img]  PDF - 1404.4963v2.pdf  
Item Type: Journal Articles
Refereed: Yes
Status: Published
Abstract: Functional dependencies (FDs) are an integral part of database design. However, they are only defined when we exclude null markers. However, we commonly use null markers in practice. To bridge this gap between theory and practice, researchers have proposed definitions of FDs over relations with null markers. Though sound, these definitions lack some qualities that we find desirable. For example, some fail to satisfy Armstrong's axioms—while these axioms are part of the foundation of common database methodologies. We propose a set of properties that any extension of FDs over relations with null markers should possess. We then propose two new extensions having these properties. These extensions attempt to allow null markers where they make sense to practitioners. They both support Armstrong's axioms and provide realizable null markers: at any time, some or all of the null markers can be replaced by actual values without causing an anomaly. Our proposals may improve database designs.
Depositor: Lemire, Daniel
Owner / Manager: Daniel Lemire
Deposited: 14 Jul 2014 20:13
Last Modified: 20 Mar 2017 20:27

Actions (login required)

RÉVISER RÉVISER